Don't confuse look-alike, sound-alike drugs in ED

Use 'multiple checks and balances' to avoid errors

The Joint Commission on Accreditation of Healthcare Organizations has updated its list of look-alike/sound-alike drugs for the first time in several years. This action is significant because to comply with National Patient Safety Goal 3C, you must identify and annually review a list of look-alike/sound-alike drugs used and take action to prevent errors involving the interchange of these drugs.

"We have a list of look-alike and sound-alike medications that we post for staff," says Jean Hlywiak, RN, ED nurse manager at MetroHealth System in Cleveland. ED nurses are asked to review the list and give suggestions on which drugs should be added to the list, she adds.

At William Beaumont Hospital-Royal Oak, MI, ED nurses use "multiple checks and balances" to avoid medication errors due to look alike or sound alike drugs, says Mark Kelley, RN, BSN, associate nurse manager in the hospital's emergency center. These steps are taken:

  • Pharmacists call to confirm orders involving any potential mix-ups, such as checking that Amicar (aminocaproic acid) is the correct drug as opposed to Omacor (omega-3-acid ethyl esters).
  • The ED pharmacy's computer system has pop-up alerts that require the pharmacist to acknowledge potential look-alike medications.
  • Nurses are trained to double- and triple-check medications before giving them.
  • "Tall man" lettering is used to help staff distinguish between medications, such as "DOPamine" and "DOBUTamine." "These are both somewhat similar medications with very potent actions and with very different indications for use," says Kelley.
  • Brightly colored "High Alert" stickers are used to help staff distinguish between medications with similar packaging or names.

At Metro Health System's ED, whenever an ED nurse tries to take out one of the drugs identified as look-alike or sound-alike, the automated medication dispenser stops and asks whether it is really the medication that is desired. "You have to reply 'yes,' before the machine will open for you to take the medication out," says Hlywiak. "It is extra security."

At Shore Health System in Cambridge, MD, a similar process is used to alert nurses when a look alike/sound alike medication is requested. "This advises the nurse that there may be a problem and to check the order against what is on the screen," says Gail McWilliams, MS, RN, CCRN, CEN, the ED's former clinical nurse specialist. "The nurse must indicate the message has been read or the process stops." Look-alike, sound-alike medications are not stored next to each other, she adds.

Verbal orders are rarely used, to avoid medication errors caused by similar sounding names, McWilliams says. "When verbal orders are used, they are repeated back to clarify what has been said. Telephone orders are written and read back to the ordering practitioner."

ED nurses have been educated about the risks of look-alike, sound-alike drugs at staff meetings, and the list is posted at all medication dispensers, adds McWilliams. "In addition, reminders from pharmacy are sent regularly about any particular problems seen in the system and these are shared with staff," she says. "Individual nurses who make a medication error despite the precautions in place are counseled individually." (To see the Joint Commission's list, go to www.jcaho.org. Under "Patient Safety," click on ""Do Not Use" List" and then "Click here to view the official 'Do Not Use' List.)

Sources

For more information on preventing errors with look-alike/sound-alike drugs, contact:

  • Jean Hlywiak, RN, Nurse Manager, Emergency Department, The MetroHealth System, Cleveland. Telephone: (216) 778-6401. E-mail: jhlywiak@metrohealth.org.
  • Mark Kelley, RN, BSN, Associate Nurse Manager, Emergency Center, William Beaumont Hospital, Royal Oak, MI 48073. Telephone: (248) 964-5000. E-mail: mkelley@beaumonthospitals.com.
  • Gail McWilliams, MS, RN, CCRN, CEN. E-mail: rn2jd@yahoo.com.